Hail, Hendry
- When
- July 19, 2:25 PM EST
- Where
- Hendry County, 0.62 mi W of Clewiston
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 26.750, -80.940
Law enforcement reported a thunderstorm producing penny sized hail in Clewiston.
High wind gusts and hail occur from the Lake Okeechobee region to the southeast coast metro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
High wind gusts and hail occur from the Lake Okeechobee region to the southeast coast metro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 19, 1:38 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIAMI FL 238 PM EDT SUN JUL 19 2009 .DISCUSSION... ...CORRECTED PRELIM POINT TEMPS/POPS SECTION BELOW/NO OTHER CHANGES... THE LARGE-SCALE PICTURE CURRENTLY SHOWS A STRONG MID/UPPER TROUGH DIGGING INTO THE NRN/CENTRAL GULF OF MEXICO WITH A STRONG DEEP-LAYER RIDGE ACROSS THE CENTRAL ATLANTIC. THIS GENERAL LARGE-SCALE PATTERN WILL PERSIST INTO WEDNESDAY BEFORE THE EASTERN CONUS TROUGH LIFTS N OF THE REGION...AND DEEP-LAYER RIDGE AXIS BUILDS SOUTHWEST ACROSS THE REGION ONCE AGAIN LATE IN THE WEEK. FOR THE REST OF TODAY...THUNDERSTORMS HAVE DEVELOPED ACROSS THE INTERIOR AND ALONG LAKE BREEZE CONVERGENCE IN WESTERN PALM BEACH COUNTY. A FEW STORMS HAVE ALSO GOTTEN GOING ALONG THE EAST COAST SEA BREEZE IN THE MIAMI AREA...BUT HAVE STRUGGLED TO DEVELOP SO FAR ALONG THE REMAINDER OF THE SEA BREEZE. THINK STORMS WILL CONTINUE TO INCREASE AND MOVE NE BACK TOWARDS THE EAST COAST METRO AREAS LATE THIS AFTERNOON/EARLY THIS EVENING BEFORE ACTIVITY DISSIPATES OR MOVES OFFSHORE BY MIDNIGHT. FOR MONDAY...THE DEPARTING SAHARAN AIR LAYER COMBINED WITH THE AMPLIFYING MID/UPPER TROUGH TO THE WEST COULD LEAD TO MORE TSTM ACTIVITY. THE NAM TAKES A WELL-DEFINED SHORTWAVE WITHIN THE LONGWAVE TROUGH AXIS SOUTHEAST INTO THE ERN GULF BY MORNING WITH CONVECTION MARCHING EAST FROM THE GULF AND REALLY GOING CRAZY AS IT HITS THE EAST COAST SEA BREEZE. THE GFS KEEPS THIS ACTIVITY CLOSER TO THE LAKE OKEECHOBEE REGION/CENTRAL FL. FEEL THAT EITHER WAY WE SHOULD HAVE MORE CONVECTION TOMORROW DUE TO INFLUENCE FROM THE TROUGH...THOUGH THE NAM SHOWING SEVERAL INCHES OF RAIN ACROSS THE EAST COAST METRO AREAS IS LIKELY WELL OVERDONE. ON TUESDAY...MOST MODELS ARE INDICATING THAT THE NORTHERN EXTENT OF THE AXIS OF THE TROPICAL WAVE CURRENTLY OVER THE EASTERN CARIBBEAN WILL BREAK OFF BRINGING A LOW-LEVEL THROUGH THE BAHAMAS...THOUGH THE NAM IS CURIOUSLY ABOUT A DAY SLOWER. GUIDANCE NOW AGREES THAT THE BULK OF THE MOISTURE WILL GET SUCKED TO THE NORTH JUST TO OUR EAST...IN BETWEEN THE TROUGH TO THE WEST AND RIDGE TO THE EAST. DESPITE THAT...PWATS STILL APPROACH 2 INCHES WITH DEEPENING/SLIGHTLY INCREASING SERLY FLOW...AND THIS SHOULD LEAD TO AN INCREASE IN CONVECTIVE COVERAGE REGION WIDE. THE LOW LEVEL TROUGH PASSES THROUGH TUESDAY NIGHT AND THIS COULD CAUSE THE SHOWER/STORM CHANCE TO LINGER OVERNIGHT. WEDNESDAY MAY END UP BEING A LITTLE DRIER THAN PREVIOUSLY ADVERTISED AS THE TROUGH LIFTS NORTH...AND THE GFS INDICATES SOME MID LEVEL DRYING AND SUBSIDENCE POSSIBLY WORKING INTO THE REGION...BUT NOT ENOUGH TO COMPLETELY LIMIT DIURNAL CONVECTION. HAVE NOT MADE ANY CHANGES FOR WEDNESDAY YET AND WILL LET LATER SHIFTS TAKE A LOOK AT LATEST MODEL DATA BEFORE CHANGING. THURSDAY THROUGH SATURDAY...THE DEEP-LAYER RIDGE AXIS FROM THE ATLANTIC BUILDS SW ACROSS THE FL KEYS/STRAITS AND THIS SHOULD BRING THE REGION BACK INTO SWRLY STEERING FLOW WITH LIGHT TO CALM LOW LEVEL FLOW. AS A RESULT...A RETURN TO SEA BREEZE DRIVEN CONVECTION MOVING BACK TOWARDS THE EAST COAST SEEMS IN ORDER THIS PERIOD. WILL MAKE NO CHANGES TO THE EXTENDED FCST AT THIS TIME. && .MARINE... GENERALLY EAST TO SOUTHEAST WINDS 5 TO 10 KNOTS WILL CONTINUE THE NEXT FEW DAYS...BUT WINDS COULD INCREASE TO 10 TO 15 KNOTS BEHIND THE SFC TROUGH WED/THU TIMEFRAME. SEAS GENERALLY 2 FEET OR LESS BUT COULD INCREASE SOME WED/THU DEPENDING ON HOW MUCH WINDS INCREASE. && .FIRE WEATHER... NO CONCERNS AS LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 76 89 75 88 / 30 60 30 50 FORT LAUDERDALE 79 90 78 88 / 30 50 30 50 MIAMI 79 91 78 88 / 30 50 30 50 NAPLES 78 90 75 90 / 20 50 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE WX...STRASSBERG AVIATION...DG
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 918 AM EDT SUN JUL 19 2009 FLZ063-066>075-168-172>174-200430- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 918 AM EDT SUN JUL 19 2009 ...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED TO DEVELOP... ...A FEW STORMS COULD BECOME SEVERE INTERIOR AND ATLANTIC COAST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO BECOME MOST CONCENTRATED ACROSS THE INTERIOR AND THE ATLANTIC COAST LATE THIS AFTERNOON AND THIS EVENING. THE ATMOSPHERE REMAINS VERY UNSTABLE. THIS WILL LEAD TO THE DEVELOPMENT OF STRONG STORMS WITH EVEN THE POSSIBILITY OF A FEW SEVERE STORMS DEVELOPING, SIMILAR TO THE PAST FEW DAYS. WIND: MOST OF THE STRONGER STORMS WILL PRODUCE HIGH WINDS OF 40 TO 50 MPH. HOWEVER, ONE OR TWO SEVERE STORMS COULD DEVELOP, CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. HAIL: THE MOST INTENSE STORMS LATE THIS AFTERNOON WILL BE CAPABLE OF PRODUCING PENNY TO QUARTER SIZE HAIL. FLOODING: SLOW MOVING THUNDERSTORMS COULD GENERATE HEAVY RAINFALL IN A FEW LOCATIONS THIS AFTERNOON. THIS MAY LEAD TO ISOLATED STREET FLOODING AND FLOODING OF POORLY DRAINED AREAS. TEMPERATURES: HIGH TEMPERATURES IN THE MID 90S WILL COMBINE WITH THE HIGH HUMIDITY TO RESULT IN APPARENT TEMPERATURES REACHING AROUND 105 DEGREES ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 130 PM EDT SUN JUL 19 2009 FLZ072>074-191800- METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI- DADE FL- 130 PM EDT SUN JUL 19 2009 ...STRONG THUNDERSTORM DEVELOPING ACROSS NORTHERN MIAMI-DADE COUNTY... AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR MIAMI GARDENS...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL AFFECT... MIAMI GARDENS... DOLPHINS STADIUM... MIRAMAR PARKWAY AND UNIVERSITY DRIVE... NORTH PERRY AIRPORT... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2607 8028 2600 8017 2589 8027 2594 8036 TIME...MOT...LOC 1730Z 221DEG 4KT 2596 8025 DG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
147 PM EDT SUN JUL 19 2009
FLZ063-191815-
GLADES FL-
147 PM EDT SUN JUL 19 2009
...STRONG THUNDERSTORM MOVING ACROSS NORTHEASTERN GLADES COUNTY...
AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF VENUS...MOVING EAST AT 15 MPH.
THIS STORM WILL AFFECT...
BRIGHTON SEMINOLE INDIAN RESERVATION
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2703 8099 2699 8106 2698 8132 2703 8133
2704 8128 2712 8127 2713 8126 2713 8119
2713 8117 2718 8117 2722 8107 2722 8103
TIME...MOT...LOC 1746Z 262DEG 12KT 2705 8125
DGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT SUN JUL 19 2009
FLZ066-067-191915-
HENDRY FL-INLAND PALM BEACH COUNTY FL-
226 PM EDT SUN JUL 19 2009
...STRONG THUNDERSTORMS MOVING ACROSS EASTERN HENDRY AND
SOUTHWESTERN PALM BEACH COUNTY...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF DEVILS GARDEN TO ROTENBERGER WILDLIFE MANAGEMENT AREA...MOVING
NORTHEAST AT 10 MPH.
THESE STORMS WILL AFFECT...
ROTENBERGER WILDLIFE MANAGEMENT AREA...
HOLEY LAND WILDLIFE MANAGEMENT AREA...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2639 8052 2633 8071 2633 8088 2631 8088
2655 8114 2666 8080
TIME...MOT...LOC 1826Z 251DEG 9KT 2651 8098 2638 8083
DGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT SUN JUL 19 2009
FLZ075-191915-
MAINLAND MONROE FL-
240 PM EDT SUN JUL 19 2009
...STRONG THUNDERSTORM MOVING ACROSS MAINLAND MONROE COUNTY...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WILDERNESS WATERWAY SOUTH...
MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL AFFECT...
RURAL CENTRAL AND EASTERN MAINLAND MONROE COUNTY
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 55 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2559 8113 2559 8111 2560 8114 2568 8118
2573 8088 2552 8089 2544 8107
TIME...MOT...LOC 1839Z 246DEG 9KT 2556 8100
DGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 243 PM EDT SUN JUL 19 2009 FLZ070-071-191915- INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL- 243 PM EDT SUN JUL 19 2009 ...STRONG THUNDERSTORM DEVELOPING OVER NORTHEASTERN COLLIER COUNTY... AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 4 MILES EAST OF MILE MARKER 60 ON ALLIGATOR ALLEY...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL AFFECT... ALLIGATOR ALLEY BETWEEN THE MICCOSUKEE RESORT AND COLLIER COUNTY REST AREA. RURAL EASTERN COLLIER COUNTY AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2625 8077 2604 8079 2601 8111 2624 8103 TIME...MOT...LOC 1842Z 233DEG 3KT 2617 8097 DG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
301 PM EDT SUN JUL 19 2009
FLZ063-066-067-191945-
HENDRY FL-GLADES FL-INLAND PALM BEACH COUNTY FL-
301 PM EDT SUN JUL 19 2009
...STRONG THUNDERSTORMS MOVING ACROSS AREAS SOUTH OF LAKE
OKEECHOBEE...
AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED AROUND 4 MILES NORTH OF MOORE HAVEN TO
8 MILES WEST OF DEVILS GARDEN TO 10 MILES NORTH OF ROTENBERGER
WILDLIFE MANAGEMENT AREA...MOVING NORTHEAST AT 10 MPH.
THESE STORMS WILL AFFECT...
DEVILS GARDEN...
LAKE HICPOCHEE...
MOORE HAVEN...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 55 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2704 8093 2703 8097 2696 8107 2692 8107
2693 8110 2689 8111 2685 8109 2682 8101
2679 8103 2677 8093 2671 8082 2671 8078
2669 8074 2675 8074 2672 8044 2646 8085
2660 8134 2692 8116 2706 8093
TIME...MOT...LOC 1900Z 236DEG 10KT 2689 8112 2665 8125
2654 8086
DGThe Miami radar (KAMX), 137 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement reported a thunderstorm producing penny sized hail in Clewiston.
A wind gust from a thunderstorm in Clewiston ripped a house awning off.
A thunderstorm produced a wind gust of 66 mph at mesonet site cfsw in Clewiston.
A thunderstorm produced a wind gust of 58 mph at the Cypress Bay High School in Weston.
Flower pots and traffic cones were blown down and some into the canal, and small palms were also blown down. Wind gusts were estimated at 60 to 70 mph at the east toll plaza on Alligator Alley.
A thunderstorm produced a wind gust of 62 mph at the Gator Run High School in Weston.
Strong wind gusts from a thunderstorm knocked over a 200 pound gazebo and moved it 5 to 6 feet off its original setting.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186260, 186263, 186264, 186269, 186266, 186267, 186270.